Idaho, 2025

Flash Flood and Hail in Idaho, September 11 to 12, 2025

September 11 to 12, 2025 · NWS MSO · 2 events in 1 county or zone

Pulse convection and thunderstorms produced localized areas of nearly stationary, intense rainfall and hail ranging from pea sized to 1 inch in diameter during the afternoon and evening of September 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Pulse convection and thunderstorms produced localized areas of nearly stationary, intense rainfall and hail ranging from pea sized to 1 inch in diameter during the afternoon and evening of September 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 11, 11:16 AM PST, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 11:16 AM PST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
116 PM MDT Thu Sep 11 2025

.DISCUSSION...

KEY MESSAGES:

- Afternoon and evening showers and thunderstorms are expected
  today and Friday, bringing threats of gusty outflow winds up to
  45 mph, localized heavy downpours, small hail, and frequent
  lightning.

- A low-end debris flow threat continues for sensitive burn scars
  due to the potential for localized heavy rain.

- An unsettled, cooler pattern persists through the weekend and
  into early next week, with another storm system expected to
  bring widespread showers and potentially much cooler
  temperatures by Monday.

An upper-level low continues to spin slowly eastward across the
Northern Rockies, keeping our region under a moist and unstable
airmass. Convection allowing models agree on showers and
thunderstorms developing by late this afternoon and continue into
the evening.

The primary concerns with today's storms will be gusty outflow
winds, brief heavy rain, and lightning. With precipitable water
values remaining high, some storms could produce localized
rainfall rates that elevate the debris flow risk over susceptible
burn scars, such as the Daly Burn scar. The potential for small
hail also exists, particularly across north-central Idaho and
southwest Montana, where instability in the hail growth zone is
slightly higher, with CAPE values approaching 500 J/kg. The HRRR
model suggests some of the stronger cells could produce hail up to
penny size (0.75 inches). Storms will diminish by late in the
evening. patchy fog may develop overnight in valleys that
received significant rainfall.

The slow-moving low will keep the region unsettled on Friday,
with another round of scattered showers and thunderstorms
expected. Model guidance suggests the focus for heavier showers
may shift to northwest Montana and toward the mountains of Glacier
National Park and the Salish Mountains. This could bring periods
of heavy rain to the Going to the Sun Road. Threats of gusty
winds and lightning will persist. By Friday night and into
Saturday morning, partial clearing combined with moist ground
could once again lead to patchy valley fog.

By Saturday, the upper low finally shifts into eastern Montana.
Our region will remain under cyclonic flow, supporting scattered
showers and a few isolated thunderstorms, primarily across western
Montana. Sunday may offer a brief lull with some morning sun
before clouds increase ahead of our next approaching weather
system.

Confidence is increasing on another Pacific trough will move into
the region Sunday afternoon into Monday, ushering in another
round of widespread showers and cooler temperatures, and increased
westerly winds.

Ensemble model guidance presents two primary scenarios:

A "cut-off" low (around a 70% probability): The trough deepens
and slows down over the region. This would result in a wetter and
colder period, with prolonged rainfall and valley high
temperatures potentially struggling to get out of the 50s and low
60s on Monday.

A progressive trough (around 30% probability): The system moves
through more quickly without cutting off from the main jet stream.
This would lead to a drier and breezier outcome with less overall
precipitation.

We will continue to monitor this system closely as it develops.
For now, plan on a cool and wet start to the work week.

&&

.AVIATION...Convective showers and thundershowers possible again
this afternoon and evening between 11/2000z and 12/0400z. Spotty
IFR/LIFR weather conditions expected with reduced visibilities and
ceilings. Isolated areas of strong gusty outflow winds to 40
knots, heavy rainfall intensities that may cause ponding on
runways and airfields, and small hail possible. The highest risk
areas are most likely near KMSO, KHRF, and to a lesser extent KBTM
and KGPI. Overnight patchy valley fog and lingering lowered
ceilings/stratus are possible through about 12/1400z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Sep 11, 4:43 PM PST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
643 PM MDT Thu Sep 11 2025

MTZ005-006-120115-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
643 PM MDT Thu Sep 11 2025

...A strong thunderstorm will impact portions of north central
Ravalli County through 715 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hamilton, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Woodside, Pinesdale, Grantsdale, and Corvallis.

This includes Highway 93 S between mile markers 40 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4616 11407 4616 11430 4640 11433 4637 11399
TIME...MOT...LOC 0042Z 187DEG 8KT 4620 11422

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 11, 5:13 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
613 PM PDT Thu Sep 11 2025

IDZ006-120145-
Southern Clearwater Mountains ID-
613 PM PDT Thu Sep 11 2025

...A strong thunderstorm will impact portions of central Idaho County
through 645 PM PDT...

At 612 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Lowell, or 37 miles east of Grangeville, moving
southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4599 11532 4575 11521 4567 11547 4586 11560
TIME...MOT...LOC 0112Z 055DEG 5KT 4586 11534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Missoula radar (KMSX), 180 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Idaho

When
September 11, 6:21 PM PST to 6:45 PM PST
Where
Idaho County, 3.22 mi ESE of Tramway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.249, -116.040

A hail size of one inch in diameter was reported 3 miles north-northwest of Kamiah by a trained spotter.

Flash Flood, Idaho

When
September 11, 7:19 PM PST to September 12, 1:20 PM PST
Where
Idaho County, 5.87 mi N of (S80)grangeville Arp to 5.89 mi N of (S80)grangeville Arp
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.035, -116.141

The Idaho County Sheriff's Office Facebook page reported washouts and subsequent closure on Reservation Line Road near Cottonwood Creek due to heavy rainfall from thunderstorms. A Flood Advisory for the area was issued on the evening of the 11th. The Sheriff's office reported that the road reopened by 1320 PST on the 12th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295152, 1295742.